Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 18, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 27, 2014, 7:39 PM CDT for Cole County, Missouri. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2014, 7:39 PM CDT (00:39 UTC)
- Expired
- Mar 27, 2014, 8:30 PM CDT
- In force
- 51 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Cole County, MO
The radar
The St Louis radar (KLSX), 149 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 7:46 PM CDT | HAIL 0.88 | Hickory Hill, MO | DIME TO NICKEL SIZED HAIL. |
| Mar 27, 7:55 PM CDT | HAIL 0.25 | Hickory Hill, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 4:55 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 543 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1053 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
376
WUUS53 KLSX 280039
SVRLSX
MOC051-280130-
/O.NEW.KLSX.SV.W.0018.140328T0039Z-140328T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
739 PM CDT THU MAR 27 2014
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN COLE COUNTY IN CENTRAL MISSOURI...
* UNTIL 830 PM CDT
* AT 736 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF ELDON...AND MOVING EAST AT 40 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED PING PONG BALL SIZE
HAIL NEAR BARNETT.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...HICKORY HILL...BRAZITO...ST. THOMAS AND EUGENE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3854 9246 3854 9219 3834 9219 3832 9226
3834 9229 3833 9233 3833 9240 3834 9241
3842 9241 3843 9249
TIME...MOT...LOC 0039Z 265DEG 36KT 3841 9245
HAIL...1.50IN
WIND...60MPH
$$
KANOFSKY1 follow-up statement
061
WWUS53 KLSX 280059
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
759 PM CDT THU MAR 27 2014
MOC051-280109-
/O.CAN.KLSX.SV.W.0018.000000T0000Z-140328T0130Z/
COLE MO-
759 PM CDT THU MAR 27 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COLE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.
LAT...LON 3854 9246 3854 9219 3834 9219 3832 9226
3834 9229 3833 9233 3833 9240 3834 9241
3842 9241 3843 9249
TIME...MOT...LOC 0059Z 265DEG 36KT 3843 9220
$$
KANOFSKYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 6:35 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Mar 27, 6:35 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 635 PM CDT Thu Mar 27 2014 .SHORT TERM: (Through Late Tonight) Issued at 306 PM CDT Thu Mar 27 2014 A dynamic low pressure system will push rapidly across our forecast area late this afternoon and this evening. Wind shear params are quite favorable for strong to severe storms. However, instability params are currently not as favorable as indicated by the 18z SGF sounding. It shows a strong mid-level cap (CIN 315 J/kg) and lower instability available without much additional surface heating. Some clearing is developing about and hour or two before the line of storms arrives, per satellite and radar loops. We will continue to expect a line of convection to race through the area starting between 4 and 5 pm for our western counties and reaching our eastern counties by 10 or 11 pm. The primary hazards will be large hail and damaging winds, especially the cap erodes sufficiently for uninhibited updrafts. Behind the line of storms and cold fropa, we should see some clearing develop from west to east after midnight as steady NW winds bring colder are to the region. Shimon .LONG TERM: (Friday through Next Thursday) Issued at 306 PM CDT Thu Mar 27 2014 Despite some sunshine on Friday the mixing of 850mb temps in the 2C to 8C range will keep highs around 50 north with around 60 south. Increasing clouds in the afternoon will indicate the approach of the next low pressure system. That shortwave is forecast to track just south of Missouri and Illinois, with varying solutions in the 12z models as to how far north the precipitation shield will extend Friday evening. The GFS and Canadian GEM continue to be the most aggressive with the northern extent, covering a majority of the LSX forecast area, while the NAM and ECMWF just affect the southeastern third of the area. We confined likely PoPs in th evening to the southeastern areas where the best forcing for precip will most likely reside, with chance PoPs in all but the NW third. After midnight Friday night, the wave will quickly slide to the east and dry air will help to limit the northern extent to areas southeast of St Louis. Dry and cool conditions will return for Saturday as sunshine prevails for much of the day. Surface ridging and steady height rises aloft on Sunday will produce a noticeable warming trend, as highs climb into the mid 60s to around 70. The mild conditions will extend into Monday but precipitation chances will increase Monday morning ahead of a cold front. Low pressure will track from eastern Colorado to Iowa on Monday, as its trailing cold front reaches western Missouri by 00z/7pm Monday. Moisture will be limited this far south of the system, so precip coverage only warranted chance PoPs for now. A few light showers may linger in western Illinois Monday night, but most areas should see dry conditions overnight. The next in a long series of weather systems is projected to arrive in the area late Tuesday night or Wednesday, as a warm frontogenesis develops across our forecast area from SW to NE. Per the GFS, low pressure will eventually track NE along that front later Wed into Wed evening, increasing precip chances into the likely category in the NW Wed afternoon and the SE Wed night. Timing differences in the extended have prompted the inclusion of chance PoPs as late as Thursday due to the ECMWF indicating a delayed passage of low pressure along the front. Shimon && .AVIATION: (For the 00z TAFs through 00z Friday Evening) Issued at 623 PM CDT Thu Mar 27 2014 Scattered strong-severe storms which moved through mid Missouri earlier this evening have weakened as they push east and move into more stable air. Now watching a growing line of new thunderstorms which are along the cold front extending southwest from near KIRK- KDMO-KNVD. This line of storms will push east across the area this evening accompanied by gusty winds and a period of IFR-MVFR flight conditions. With the expection of northeast MO and west central IL including KUIN where MVFR cigs will persist, conditions should improve to VFR in the wake of the cold frontal passage with initially gusty west winds diminishing through the night. Specifics for KSTL: Gusty southerly winds and MVFR cigs will persist this evening. A line of thunderstorms should move through the terminal in the 01-03z time frame. Hard to gage the intensity at this time and have opted for primarily MVFR, but can't rule out a brief period of IFR conditions. Conditions should improve to VFR in the wake of the cold frontal passage around 07z, with west winds diminishing through the night. VFR flight conditions expected to prevail through the day on Friday. Glass && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Mar 27, 3:11 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO ISSUED BY NATIONAL WEATHER SERVICE LINCOLN IL 311 PM CDT THU MAR 27 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-281100- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 311 PM CDT THU MAR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT. SOME STORMS MAY BE SEVERE THIS EVENING...ESPECIALLY ACROSS PARTS OF CENTRAL MISSOURI. THESE SEVERE STORMS MAY BE CAPABLE OF DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE WITH A COUPLE OF WEATHER SYSTEMS NEXT WEEK MONDAY AND WEDNESDAY. SEVERE WEATHER IN NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...IF OBSERVED...TO THE NATIONAL WEATHER SERVICE. SHIMON
In the hours before
Local storm report, Mar 27, 7:10 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
710 PM CDT THU MAR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL COLUMBIA 38.95N 92.33W
03/27/2014 E0.50 INCH BOONE MO TRAINED SPOTTER
&&
BYRDLocal storm report, Mar 27, 7:12 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
712 PM CDT THU MAR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL COLUMBIA 38.95N 92.33W
03/27/2014 E0.70 INCH BOONE MO TRAINED SPOTTER
ON THE SOUTH SIDE OF TOWN.
&&
BYRDLocal storm report, Mar 27, 7:16 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
716 PM CDT THU MAR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL COLUMBIA 38.95N 92.33W
03/27/2014 E0.70 INCH BOONE MO TRAINED SPOTTER
DIME SIZED HAIL COVERING THE GROUND TO A DEPTH OF
AROUND ONE-HALF INCH.
&&
BYRDLocal storm report, Mar 27, 7:21 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
721 PM CDT THU MAR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL MEXICO 39.17N 91.87W
03/27/2014 E0.25 INCH AUDRAIN MO BROADCAST MEDIA
&&
BYRDLocal storm report, Mar 27, 7:23 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
723 PM CDT THU MAR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL 5 NW ASHLAND 38.83N 92.32W
03/27/2014 E0.25 INCH BOONE MO TRAINED SPOTTER
&&
BYRDSpecial weather statement, Mar 27, 7:23 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 723 PM CDT THU MAR 27 2014 MOZ036-042-051-280100- AUDRAIN MO-MONTGOMERY MO-PIKE MO- 723 PM CDT THU MAR 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AUDRAIN COUNTY IN CENTRAL MISSOURI...AND NORTHERN MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI...AND SOUTHWESTERN PIKE COUNTY IN NORTHEAST MISSOURI UNTIL 800 PM CDT... AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF MEXICO...MOVING EAST AT 50 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WELLSVILLE... MARTINSBURG... LADDONIA... NEW HARTFORD... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CARNEY
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 7:12 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway | 33 min |
| Mar 27, 10:19 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Washington | 26 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.